Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 296, NWS Wichita, KS

September 17, 2001Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 17, 2001, 5:08 PM CDT for Butler County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 17, 2001, 5:08 PM CDT (22:08 UTC)
Expired
Sep 17, 2001, 6:15 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, KS

The radar

The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 5:32 PM CDTThunderstorm Wind 56 ECassoday, KSA 20 X 24 foot shed damaged. Area newspapers contributed to this report.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS53 KICT 172208
SVRICT
KSC015-172315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 615 PM CDT.

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF BURNS...OR ABOUT 13 MILES
  NORTH OF EL DORADO...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR CASSODAY AROUND 540 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 615 PM CDT.

LAT...LON 3807 9684 3794 9685 3793 9655 3807 9655

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:05 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 17, 3:05 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT MON SEP 17 2001

MAIN FORECAST PROBLEM IS EXTENT AND DURATION OF HEAVY PRECIP.

SHORTWAVE TROUGH OVER THE CENTRAL ROCKIES WILL MOVE EAST ACROSS KS
TONIGHT.  THIS WILL INTERACT WITH QUASI-STATIONARY FRONT, DEEP
MOISTURE, AND INCREASING LOW-LEVEL JET TO PRODUCE POTENTIAL FOR
HEAVY RAIN ACROSS MUCH OF KS OVERNIGHT.  COMBINED WITH 3 HOUR FLASH
FLOOD INDICES AROUND 2 FOR MANY COUNTIES...PATTERN IMPRESSIVE
ENOUGH TO WARRANT FLASH FLOOD WATCH.

SECONDARY UPPER TROUGH WILL MOVE THROUGH ON TUESDAY AND MAINTAIN
RAIN CHANCES THROUGHOUT DAY IN CENTRAL KANSAS, AND INTO TUESDAY
NIGHT OVER EASTERN KANSAS.  ADDITIONAL HEAVY RAIN POSSIBLE IN
DEFORMATION ZONE IN EASTERN KANSAS ON TUESDAY, BUT WILL LET MIDNIGHT
SHIFT DETERMINE WHETHER EXTENSION TO FLASH FLOOD WATCH IS WARRANTED
FOR THAT DAY.

NEXT PRECIP CHANCES LOOK TO BE SATURDAY AS BOTH MRF AND 12Z AVN
MODELS BRING WEAK UPPER TROUGH ACROSS CENTRAL PLANS ALONG WITH
SURFACE TROUGH.  SO HAVE ADDED CHANCE IN FORECAST FOR THAT DAY.

GUIDANCE TEMPS LOOK TO BE SIMILAR TO GOING FORECAST AND WILL DIFFER
LITTLE FROM THEM.

.ICT...FLASH FLOOD WATCH ALL OF CWA FOR TONIGHT

In the hours before

Special weather statement, Sep 17, 11:50 AM CDT, 5 hours 18 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS
1150 AM CDT MON SEP 17 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...
SOUTH CENTRAL AND SOUTHEAST KANSAS.

SYNOPSIS:
A STATIONARY FRONT EXTENDED FROM SOUTHWEST...THROUGH CENTRAL INTO
EAST CENTRAL KANSAS LATE THIS MORNING. AS THE THUNDERSTORMS OVER
EASTERN KANSAS WEAKEN...CLEARING IN THE WAKE OF THE STORMS WILL
ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS AFTERNOON.
MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT OVER
WESTERN KANSAS LATE THIS AFTERNOON...AND SPREAD EASTWARD OVERNIGHT.

A FEW STORMS MAY PRODUCE LOCALLY STRONG WINDS TO 60 MPH AND
DIME TO NICKEL SIZE HAIL

SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE
EVENING HOURS.

GDP
Special weather statement, Sep 17, 3:49 PM CDT, 1 hour 19 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS
1150 AM CDT MON SEP 17 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...
SOUTH CENTRAL AND SOUTHEAST KANSAS.

SYNOPSIS:
A STATIONARY FRONT EXTENDED FROM SOUTHWEST...THROUGH CENTRAL INTO
EAST CENTRAL KANSAS LATE THIS MORNING. AS THE THUNDERSTORMS OVER
EASTERN KANSAS WEAKEN...CLEARING IN THE WAKE OF THE STORMS WILL
ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS AFTERNOON.
MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT OVER
WESTERN KANSAS LATE THIS AFTERNOON...AND SPREAD EASTWARD OVERNIGHT.

A FEW STORMS MAY PRODUCE LOCALLY STRONG WINDS TO 60 MPH AND
DIME TO NICKEL SIZE HAIL

SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE
EVENING HOURS.

GDP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:45 PM CDTSevere Thunderstorm WarningICTRice60 min
Sep 17, 4:43 PM CDTTornado WarningICTRice32 min
Sep 17, 5:08 PM CDTTornado WarningICTMcPherson67 min
Sep 17, 5:16 PM CDTSevere Thunderstorm WarningICTRice14 min
Sep 17, 5:32 PM CDTSevere Thunderstorm WarningICTRussell58 min
Sep 17, 6:02 PM CDTTornado WarningICTHarvey, Reno58 min
Sep 17, 6:09 PM CDTSevere Thunderstorm WarningICTButler66 min
Sep 17, 6:39 PM CDTTornado WarningICTButler51 min
Sep 17, 6:51 PM CDTSevere Thunderstorm WarningICTGreenwood54 min
Sep 17, 6:57 PM CDTSevere Thunderstorm WarningICTHarvey63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.